Join 3,563 readers in helping fund MetaFilter (Hide)


Bad reaction to antibiotics. Make the itching stop...
April 24, 2011 8:09 AM   Subscribe

I had an allergic reaction to amoxicillin. I am currently half way through a 10 day prednisone taper. The hives are gone, but I am still itchy. When will the itching stop?

I was put on augmentin for an ear infection on day 7, I broke out in full body hives. I was prescribed a 10 day prednisone taper. The hives have completely vanished, but I feel like my skin is crawling. Benadryl/Claratin/other anti histamines help minimally. When will the itching go away? I feel like my skin is crawling and I am going crazy.
posted by burlsube to Health & Fitness (4 answers total) 3 users marked this as a favorite
 
My wife had a reaction to amoxicillin and was given either a 3 or 5 day course of prednisone, her itchiness cleared up pretty much immediately. The hives took longer to disappear completely, you should be able to make a quick call to your doctor to see if this is something that should be looked at.
posted by borkencode at 8:20 AM on April 24, 2011


I had hives from a different allergic reaction last summer. Unfortunately the itching took quite a while to fully go away. I would say that my legs (which got hit the worst for me) took a good couple of weeks to completely stop itching. My recommendation is benadryl gel strategically applied to the worst areas. Also, I would put an ice pack on the worst itches while I slept which numbed the areas and helped quite a bit. I also took prednisone but it didn't knock it out for me either.
posted by ch1x0r at 8:43 AM on April 24, 2011 [1 favorite]


It must vary by the person, so you might want to check with your doctor. When I had the same thing the itching went away in about 24 hours after I started the prednisone but the hives took 3 or 4 days to go away. I think I had the 3 day course of prednisone.

It was awful though, I hope you stop itching soon. The only thing that helped reduce the itching for me was sitting in a cold bath.
posted by interplanetjanet at 7:08 PM on April 24, 2011


I got full-body hives after taking generic Diflucan. It took me a solid 2 days to stop itching badly, and another couple days for the skin-crawling to stop, five or six days for the hives to mostly subside, and they were faintly visible for several days past the end of the course of prednisone.

So yeah, it just depends.
posted by desuetude at 7:45 PM on April 24, 2011


« Older What's the best way to apply t...   |  Where can I buy a Wake 'n' Bac... Newer »
This thread is closed to new comments.